|Toxic effects of antivirals
Jun 19, 2000
If one drug of a very successful three-drug cocktail (d4T + 3TC + nevirapine)is causing elevated liver enzymes in someone who is HBV positive (a carrier), how do you determine the drug and is it possible to change that one drug without changing the others?
Response from Dr. Boyle
It is not possible to determine with certainty which drug is causing the elevation of enzymes ("transaminitis"). It may be any of the three you listed or it may be some other drug you are on, but didn't list, or it may be due to alcohol use, HBV, or other causes. Your doctor should evaluate you for the cause of the increase, but if the elevation is associated with the start of these drugs, then one of them is most likely the problem. The drug most likely to be the problem is nevirapine, which has a black box warning regarding causing liver injury. Depending on many things, including how high the enzymes are, your doctor may choose to stop all of the medications or just the one most likely to be causing the problem. In this case, the one drug I would change first is nevirapine (to efavirenz presuming you are undetectable on your current regimen and there is no contraindication) and see if the problem resolves. If not, then other changes or work up needs to be considered to determine the source of the transaminitis.
Brian Boyle, M.D., J.D.
CHOLESTEROL AND HIV
High Cholesterol and High liver enzymes
- Chances Of Getting HIV From Blood Transfusion
- HIV Infection Risk Unprotected Sex Without Ejaculation
- Needle Stick How Long Does It Take To Test Positive For HIV
- Risks Of Contracting HIV From Open Wound
- Sex With Hooker Negative Elisa At 16 Weeks
- Risks Of Contracting HIV From Blowjob From A Prostitute
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.